I have been on sleeping pills since sept when I had not been sleeping properly for a very long time ( pre diagnosis ) I then went hypomanic on antidepressents and came off the AD quickly but continued to take the sleeping pills, I then went into a mixed state and was told to keep taking the sleeping pills until the other meds for BP kicked in, I am 5 weeks on from starting the BP Meds but am still a little tired most of the day but then seem to come alive at night and still have to take the sleeping pill. I am aware that these are supposed to be used short term, they are not addictive but now 4 months on I am still taking them, my mood is much more settled but im not completley right yet, I have tried a few times to try and go to sleep but I am wide awake tossing and turning and I end up taking one in the middle of the night anyway. I have had the whole bath thing, no stimulents, relaxation techniques etc.. I just seem to have lost the ability to go to sleep. My husband doesnt help as he just tells me to take it everynight so he can sleep and says stuff like, you have work tomorrow or some other lame excuse. I think he likes me taking them, then he can sleep and he is also scared of what the docs have said about it being a trigger or a symptom but I dont like taking them, I want to fall asleep on my own.
You didn't say what you were on as a sleep aide. Sonata and Ambien are for short term use only. Lunesta can be used safely everyday. Rozerem works in the same manner as melatonin and actually adjusts the sleep cycle. That can be taken everyday and might get your sleep cycle more in order. And as for Rozerem and Lunesta unlike the other two medications which have to be withdrawn over time if someone has built up a tolerance to them, being that this is not an issue, if the medication for bipolar adjusts itself and your sleeping becomes more normal you can stop them at that point without a problem. You might ask about those two especially Rozerem.
Hi there! I have night time activation, which is what you are explaining here. I've had to get my meds adjusted to deal with this. Tired in the morning sometimes, but functiong, from 8pm and on, I can't shut my brain off. I had my seroquel during the day upped, and then switched over to the extended release which will work all day. I also had my lamactil upped as well, 5//7 nights it works well. I take ativan if I need it, but take Trazadone for sleep every night, it's not a tranq. like the other meds. If I've been sleepy without the Trazadone, I just don't take it, and haven't seen any adverse affects regarding this. You might want to talk to your pdoc about a sleep med switch. You also have to be patient with the meds, it does take a while to figure out the right dose, and become stable. I've already have a mood stabilizer switch, and a change from regular dose to extended release of my Seroquel. I was diagnosed in August. Hang in there, I have a feeling your husband isn't sure how to cope with what's going on. I had a partner say, you just need to go to bed, and it got to the point of being a control issue. ( I ended up leaving him mostly due to this) I'm not implying that this is happening, but I can intimately relate.
I was in an extremely emotionally abusive relationship and started taking OTC sleep aids, just so I wouldn't have to deal with the situation. I quickly built up a tolerance to 2 pills, went to 4, 6, 8..... I'm now on Seroquel (200mg/night) and find that that puts me to sleep within the hour... if I'm having an especially rough stressful day and am not getting drowsy by that alone, then I take an ambien.... but otherwise, the Seroquel seems to work just fine... but it does make me nervous..... if I don't take anything (Seroquel/Ambien, etc) then I cannot fall asleep, and when I do, its fitful, and downright exhausting as I'm waking up every 1/2 hour or so... this is troublesome as one day I would love to be med free but quite frankly feel like I'm being held hostage by the whole sleep situation.....
Its important to understand that you will as all of us here always need medication. However, medication can be adjusted. The Seroquel is helping you but Ambien is meant for short term use only and otherwise can be addictive. I would speak to your psychiatrist about having that changed as it doesn't seem to working regardless.
I know, but I'm so hesitant to up the dosage on the Seroquel. I'm at 200mg and would like to keep it that way. Quite frankly, in the next year or so I'd like to start a family and not having meds in my system for a good three to four months before I conceive is ideal. The sleeping has been an issue since that relationship. I think I destroyed my natural sleep rhythms by basically abusing the OTC sleep aids. I've got a Lunesta prescription on hold, and have been lucky in that I've not needed the Ambien for several days now..... I have an appointment with the new pdoc on the 26th. I'm going to ask about Rozeram... I hear good things about that..... So even though I take Seroquel, I have a feeling that without any meds, the sleeping would once again become an issue.
All sleep aids(by rx) are addictive (except possibly rozerem as mentioned??)
these sleep aids are sedatives and you surely do build up a resistance to them in a very short period.
I've had to use zoplicone by rx for many years due to shift work in nursing homes. it was necessary for me to function.
However I managed the resistance by only using when absolutely necessary...and even if it meant no sleep on days off I knew I had to follow this advice.
IL tell me do you know if rozerem is avail in Canada and if so under what brand?
I would be interested in knowing more abt this med. although I was found to be Atypical with melatonin use in the past, it made me absolutly HYPER in a reverse reaction.
In Canada Rozerem is called Ramelteon. That is probably the scientific name. I believe according to one post I saw melatonin is not available in Canada anymore because it is unsafe. Rozerem however, is an FDA approved medication. I was informed by my psychopharmocologist that Rozerem is completely non addictive and works differently from all other known sleep aides though you could look at the medication website and ask your own psychiatrist to confirm.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.